Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 142, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Oct 21, 2005, 6:18 PM EDT for Greenbrier County, West Virginia. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 21, 2005, 6:18 PM EDT (22:18 UTC)
- Expired
- Oct 21, 2005, 7:15 PM EDT
- In force
- 57 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Greenbrier County, WV
The radar
The Roanoke radar (KFCX), 110 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 538 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 212221
SVRRNK
WVC025-212315-
/O.NEW.KRNK.SV.W.0142.051021T2218Z-051021T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
618 PM EDT FRI OCT 21 2005
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA
* UNTIL 715 PM EDT
* AT 617 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES
SOUTH OF MEADOW BLUFF...OR ABOUT 6 MILES SOUTH OF RUPERT...AND
MOVING NORTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
MEADOW BLUFF...
WILLIAMSBURG...
FALLING SPRING...
RORER...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3790 8080 3775 8068 3779 8042 3806 7994
3829 8012 3822 8059 3803 8076
$$
JH2 follow-up statements
000
WWUS51 KRNK 212249
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
645 PM EDT FRI OCT 21 2005
WVC025-212315-
/O.CON.KRNK.SV.W.0142.000000T0000Z-051021T2315Z/
GREENBRIER WV-
645 PM EDT FRI OCT 21 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR GREENBRIER COUNTY...
AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED NEAR MAXWELTON AND JUST WEST OF MEADOW BLUFF. THE STORMS
WERE MOVING NORTHEAST AT 25 MPH AND WILL PASS NEAR
WILLIAMSBURG...RENICK AND FRANKFORD SHORTLY AFTER 7 PM.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TROUT...LEONARD...FALLING SPRING...RORER AND NEOLA.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
LAT...LON 3790 8080 3775 8068 3779 8042 3806 7994
3829 8012 3822 8059 3803 8076
$$
JH000
WWUS51 KRNK 212312
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
711 PM EDT FRI OCT 21 2005
WVC025-212321-
/O.EXP.KRNK.SV.W.0142.000000T0000Z-051021T2315Z/
GREENBRIER WV-
711 PM EDT FRI OCT 21 2005
...THE SEVERE THUNDERSTORM WARNING FOR GREENBRIER COUNTY EXPIRES AT
715 PM EDT...
THUNDERSTORMS HAVE WEAKENED ACROSS CENTRAL GREENBRIER COUNTY SINCE 7
PM...THUS THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER THE STORMS
WILL REMAIN STRONG ENOUGH TO PRODUCE WIND GUSTS TO 40 MPH AND VERY
HEAVY RAINFALL.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3790 8080 3775 8068 3779 8042 3806 7994
3829 8012 3822 8059 3803 8076
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 2:05 PM EDT, 4 hours 13 minutes earlier.
Area forecast discussion, Oct 21, 2:05 PM EDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 205 PM EDT FRI OCT 21 2005 .SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)... UPPER LEVEL PATTERN WILL BE CHANGING DRAMATICALLY OVER THE NEXT FEW DAYS. A DEEP TROF WITH A CLOSED LOW WILL FOORM BY TOMORROW MORNING...WITH THE LOW MOVING ACROSS THE OHIO VALLEY AND INTO NEW ENGLAND BY MONDAY MORNING. POOL OF VERY COLD AIR AT 500 MB REACHES COUNTY WARNING AREA SUNDAY NIGHT WHICH SHOULD ENHANCE SHOWER ACTIVITY IN THE MOUNTAINS. TONIGHT SHOWERS AND THUNDERSTORMS THAT FORMED TODAY IN TENNESSEE AND KENTUCKY WILL MOVE EAST INTO THE FORECAST AREA...AIDED BY UPPER DIVERGENCE AT THE JET LEVEL AND 850 MB WARM AIR ADVECTION. THERE IS SOME STRONG COLD AIR ADVECTION ON SATURDAY NIGHT BEHIND THE FRONT WHICH WILL SUPPORT GUSTY WINDS...BUT AS THE SURFACE HIGH BUILDS IN SUNDAY AND MONDAY WINDS WILL DIMINISH. ONLY MINOR ADJUSTMENTS MADE TO TEMPERATURES THROUGH MONDAY NIGHT. STAYED CLOSE TO THE COOLER MAV GUIDANCE WITH THE CLOUDS AND RAIN ON SATURDAY. WITH MINIMUM TEMPERATURES IN THE LOWER TO MID 30S IN THE MOUNTAINS MONDAY NIGHT HAVE ADDED FROZEN AND MIXED PRECIPITATION TO THE HIGHER ELEVATIONS. && .LONG TERM (TUESDAY THROUGH FRIDAY)... HIGHLY AMPLIFIED 500 MB PATTERN CONTINUES INTO THE EXTDED PERIOD WITH RIDGING IN THE WESTERN UNITED STATES AND AND DEEP TROF IN THE EAST. BY TUESDAY MORNING AND STRONG SHORT WAVE COMING DOWN THE WEST SIDE OF THE TROF OUT OF THE UPPER MISSISSIPPI VALLEY DEVELOPES INTO A CLOSED LOW OVER THE OHIO VALLEY. A LARGE SURFACE HIGH OVER THE GREAT LAKS AND OHIO VALLEY WILL LEAD INCREASINGLY COLDER AIR INTO THE COUNTY WARNING AREA THROUGH WEDNESDAY. PAST SEVERAL RUNS OF THE MODELS HAVE SHOWN 850 MB TEMPERATURES APPROACHING -5 DEGREES BY WEDNESDAY MORNING. THE AIRMASS DOES START TO MODIFY BY THE END OF THE WEEK. SO HAVE LOWERED MINUMUM TEMPERATURES EACH MORNING TUESDAY THROUGH THURSDAY. WILL END UP WITH MINUMIMS AROUND FREEZING RIGHT AROUND THE NORMAL END OF THE GROWING SEASON IN THE MOUNTAINS. && .AVIATION... FRONTAL INVERSION WILL RESULT IN LOW CIGS AND POOR FLYING CONDITIONS ALONG AND JUST EAST OF THE BLUE RIDGE. VARIABLE CEILINGS AND VISIBILITIES CAN BE EXPECTED WEST OF THE BLUE RIDGE...BUT EVEN SO...MTN RIDGES MAY BE OBSD AT TIMES RESULTING IN HAZARDOUS FLYING CONDITIONS. AREAS OF SHRA ARE LIKELY AFTER 20UTC WITH POTENTIAL FOR TSRA...ESPECIALLY WEST OF THE BLUE RIDGE WHERE THE ATMOSPHERE WILL BE MORE UNSTABLE. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && AMS/PM
Hazardous weather outlook, Oct 21, 5:10 AM EDT, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 510 AM EDT FRI OCT 21 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-220915- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 510 AM EDT FRI OCT 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING. SOME OF THE STRONGER STORMS COULD CONTAIN LOCALLY HEAVY RAINS...HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Oct 21, 6:01 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 601 PM EDT FRI OCT 21 2005 WVZ043-045-212330- SUMMERS-GREENBRIER- INCLUDING THE CITIES OF...HINTON...LEWISBURG 601 PM EDT FRI OCT 21 2005 ...STRONG THUNDERSTORMS MOVING THROUGH THE GREENBRIER VALLEY... CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST ACROSS PARTS OF MONROE AND GREENBRIER COUNTIES THIS EVENING. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO 40 MPH ALONG WITH VERY HEAVY RAIN AND SMALL HAIL. LOCATIONS FROM NORTHERN MONROE COUNTY TO MEADOW BLUFF...RAINELLE AND TROUT CAN EXPECT THE STRONGER STORMS THROUGH 7:30 PM. RAINFALL AMOUNTS OF UP TO ONE INCH MAY ALSO OCCUR. MONITOR NOAA WEATHER RADIO FOR THE LATEST INFORMATION...FORECASTS...AND WARNINGS.
Special weather statement, Oct 21, 6:01 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 601 PM EDT FRI OCT 21 2005 WVZ043-045-212330- SUMMERS-GREENBRIER- INCLUDING THE CITIES OF...HINTON...LEWISBURG 601 PM EDT FRI OCT 21 2005 ...STRONG THUNDERSTORMS MOVING THROUGH THE GREENBRIER VALLEY... CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST ACROSS PARTS OF SUMMERS AND GREENBRIER COUNTIES THIS EVENING. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO 40 MPH ALONG WITH VERY HEAVY RAIN AND SMALL HAIL. LOCATIONS FROM NORTHERN SUMMERS COUNTY TO MEADOW BLUFF...RAINELLE AND TROUT CAN EXPECT THE STRONGER STORMS THROUGH 7:30 PM. RAINFALL AMOUNTS OF UP TO ONE INCH MAY ALSO OCCUR. MONITOR NOAA WEATHER RADIO FOR THE LATEST INFORMATION...FORECASTS...AND WARNINGS.
Nearby
Severe Thunderstorm Warnings in West Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.